The Diabetes Forum Support Community For Diabetics Online banner
1 - 6 of 6 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
I'm a new member to the community and I'm from Vancouver, British Columbia, Canada. I'm a 40 year old type 2 diabetic who has been doing really well with my treatment of both oral meds and NPH insulin. I've been reducing meds substantially, getting a lot of exercise on my bike and have had a some really positive outcomes. I am however quite overweight despite my activity and the endocrinologist wants me on liraglutide (Victoza) but it is not covered by my provincial health care. I'll be asking and listening to what other people have to say about the drug on the forum.
 

·
Premium Member
Joined
·
6,162 Posts
Disclaimer: I would rather be overweight than take Victoza. Others can give you more info about it, but here's one article.

Metformin has been very helpful in weight loss, and at one time I think it was even considered as being marketed as a weight-loss med (don't quote me on that though!) Perhaps you're already taking it?

I don't take insulin, but do realize it can make weight-loss challenging. But - some people have so much success with a low-carb/high-fat diet that they are able to drop their insulin altogether.

Could you give us a little more information on your numbers, what meds you take, what your diet is like? Then we could toss around some ideas, alternatives, for you to explore/consider.

Welcome to the forum.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #3 ·
I take quite a few meds but the relevant meds for my diabetes are 2000mg of Metformin, 12.5mg of Glyburide, 40mg of Nortriptyline, 1800mg of Gabapentin and 20 units of NPH Insulin daily. I also have CPOD and take inhalers of Atrovent and Symbicort daily and find they have a negative impact on my glucose control. My HbA1c's have been under 7 for 2+ years now and my last result a week ago was 6.2. My weekly averages on my meter are usually between 6.5 and 7.4 and I test 3 to 4 times a day. I spent most of my time staving of hypoglycemia these days. I observe a mostly vegan diet because I'm a big animal lover but I occasionally eat the salmon for the fish oil. I tend to avoid soy products and vegetable oils as rule.

The cost of a months worth of Victoza for me would be about $300 Canadian which is an absurd amount of money considering I receive a very small disability pension but my family has offered to pay if it will complete my diabetes treatment. My endocrinologist insists that this drug, Victoza, is the thing that could put me over the top and make a huge difference with my weight. I am very skeptical and I'm leaning towards simply staying the course I'm on now. I cycle 15+ kilometers every day, have a good diet and a I'm continuing to slowly reduce my meds but I need to know more about Victoza so I can make an informed choice.
 

·
Registered
Joined
·
24,394 Posts
StrayStrings? Your pancreas can't make enough insulin for your needs, so you take insulin injections to supplement the insulin-deficiency, right? Is there some reason why you're also taking Glyburide? Is it a hold-over from before you went on insulin?

I don't understand why these two would ever need to be taken together. The glyburide tries to force your pancreas to produce more natural insulin, and the injections try to rest your pancreas by providing additional insulin for your body's needs. No wonder you spend your days trying to avoid hypos.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #5 ·
I have been taking Glyburide for some time now, yes before I was put on insulin. I take 2.5mg after breakfast and 10mg after dinner. I take NPH Insulin, a slow acting insulin, at bedtime in order to have a good number on my meter when rising. I started at 46 units of insulin and have now reduced the amount to 20 units. I was taking 10mg of Glyburide after my morning meal but it was reduced because I was constantly having hypos before lunch. My medication regime type hasn't changed in 2 years, only the dosages and I seem to be doing alright. The hypos happen the most frequently when I am on my bike or doing some other vigorous activity. Both my GP and endocrinologist monitor my meds and haven't raised any concerns so I've been carrying on assuming everything is for the best. I'm seeing my endocrinologist in May and I'll ask him about why I'm on both. Thanks for the red flag, I had not considered it.
 

·
Premium Member
Joined
·
9,422 Posts
If you haven't yet been introduced to Blood Sugar 101 I would recommend that you go there and have a good read.

In addition to the section on how to lower blood sugar levels, there is a comprehensive review of all the diabetic drugs - their benefits, their side effects, etc. Before you see your docs again it would be good to educate yourself on the medications for diabetes and how they actually work.

From what I have read on this forum, taking a drug to stimulate the pancreas to make insulin is much like taking random amounts of insulin without any knowledge of how much you're getting. People on these drugs often report hypos and then have to eat more carbs to compensate - putting them on a BG roller coaster ride.

If the time comes that I need more help with BG control, I will skip the drugs and use the insulin. (except Metformin which doesn't stimulate the pancreas and works in the liver.)
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top